Virginia, 2018

Flooding in Virginia, June 11, 2018

June 11, 2018 · NWS LWX · 4 events in 1 county or zone

Yet another area of 1 to 2 inches of rain occurred in Rockingham County, which remained waterlogged from numerous previous heavy rain events. Several incidents of flooding were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Yet another area of 1 to 2 inches of rain occurred in Rockingham County, which remained waterlogged from numerous previous heavy rain events. Several incidents of flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 1:54 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 11, 1:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Mon Jun 11 2018

.SYNOPSIS...
A cold front will surge continue to push to the south tonight
before high pressure settles overhead Tuesday. The high will
move offshore Wednesday and another cold front will pass through
Wednesday night into Thursday. High pressure may return for late
in the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front will continue to drop to our south through tonight
while high pressure wedges south and west into our area from the
Atlantic. An onshore flow will allow for unusually cool
conditions with max temps in the 60s to around 70 degrees.

Steadier showers over the Potomac Highlands into central
Virginia will continue to push to the south through late this
afternoon as an upper-level ridge builds overhead from the
north.

For tonight, drier air will continue to work its way into the
area and this will allow for clearing skies for northeastern and
central areas. However, low clouds will hang on across the
Potomac Highlands into central Virginia...closer to the cold
front. Areas of light rain and drizzle are possible across these
areas as well, but it will not be a wash out. Elsewhere, dry
conditions are expected. Min temps will be in the 50s for most
locations. Patchy fog is expected late tonight, but there should
be enough dry air advection to prevent dense fog from
developing across most areas. A couple exceptions may be across
the ridge tops of the Potomac Highlands where low clouds will
cover the ridges, and perhaps the valleys of the Potomac
Highlands and central Virginia where higher dewpoints may lead
to patchy dense fog.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure off the New England and Mid-Atlantic Coast will
continue to wedge south and west into our area Tuesday. Most
areas will end up dry with some sunshine. However, more clouds
and perhaps a few showers will affect the Potomac Highlands into
central Virginia...closer to the stalled boundary. Even across
these locations, much of the time will be dry.

High pressure will shift offshore Tuesday night through
Wednesday. A return flow will allow for moisture to
return...resulting in low clouds Tuesday night into Wednesday
morning along with patchy fog and the potential for a few
showers. A southwest flow around the high will allow for low
clouds to give way to some sunshine Wednesday afternoon, and it
will turn out noticeably warmer and more humid. The humidity may
lead to a few showers and thunderstorms, but coverage should be
scattered due to the lack of a strong lifting mechanism.

A cold front will pass through the area Wednesday night and
drier air should begin to move in from the northwest.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The frontal boundary will be south of the region by Thursday
afternoon, with high pressure building in behind it. Some
guidance suggests that the front takes a little bit longer to
push through the region, which could allow for some showers and
thunderstorms in the afternoon, especially in southern parts of
the region. High temperatures will be in the middle 80s, with
overnight lows in the low to middle 60s.

The forecast for Friday through Sunday is a bit uncertain at
this point. Overall, it looks to be dry much of that period.
However, the GFS keeps the aforementioned frontal boundary close
enough to the region for a chance at some afternoon
thunderstorms each day. The European shows the front being
pushed well to the south, thus keeping the region dry and clear
throughout the entire weekend. Will need to see more
consistency among models to make any changes in the weekend
forecast, so keeping chance POPs for that entire period. High
temperatures will generally be around average, with highs in
the middle 80s and lows in the low to middle 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High pressure will continue to build over the terminals through
tonight. MVFR cigs should gradually lift late this afternoon
through this evening from northeast to southwest. However, low
clouds may hang around at KCHO during this time. Patchy fog is
possible overnight, but latest thinking is that dry air
advection should prevent widespread dense fog from developing.

High pressure will remain overhead Tuesday before moving
offshore Tuesday night into Wednesday. Low clouds will return
Tuesday night into Wednesday along with the possibility for a
couple showers. A southwest flow will develop Wednesday
afternoon, and warmer conditions may lead to a couple
thunderstorms. Coverage should remain scattered. A cold front
will pass through Wednesday night and drier air will return
behind the boundary.

With high pressure building in Thursday into Friday, VFR conditions
are expected for most of the long term period. However, with a
lingering frontal boundary, some storms can not be ruled out on
Thursday or Friday. Some sub-VFR conditions would be a possibility
in this scenario.

&&

.MARINE...
High pressure will build toward the waters through Tuesday
before slowly moving offshore Tuesday night through Wednesday. A
Small Craft Advisory remains in effect for the middle portion of
the Bay and lower Tidal Potomac River through tonight, and for
portions of the waters near Smith Point through Tuesday morning.
High pressure will move offshore Tuesday night through
Wednesday. Winds should remain below SCA criteria for most
areas Tuesday night, but it will be close near Smith Point where
the gradient is a bit stronger farther from the departing high.

A Small Craft Advisory may be needed for portions of the waters
Wednesday through Wednesday night due to a return flow behind
the departing high and a passing cold front.

High pressure will approach Thursday before building overhead
Friday into Saturday. A Small Craft Advisory may be needed for
portions of the waters Thursday. Winds should remain below SCA
criteria for the most part on Friday and Saturday.

&&

.TIDES/COASTAL FLOODING...
Anomalies remain elevated but under 1 foot this afternoon, but
an onshore flow should allow anomalies to increase a bit
tonight. Also, the high tide tonight into Tuesday morning will
be the higher of the two, and this will cause minor flooding for
sensitive areas. A Coastal Flood Advisory is in effect for
Washington DC/Alexandria, Annapolis, and Straits Point, and an
advisory may be needed for Baltimore.

The onshore flow will persist through Tuesday night. More minor
flooding is possible, especially Tuesday night into Wednesday
morning during the higher of the two high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 5 AM to 10 AM EDT Tuesday for
     DCZ001.
MD...Coastal Flood Advisory from 2 AM to 7 AM EDT Tuesday for
     MDZ014.
     Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Tuesday for MDZ017.
VA...Coastal Flood Advisory from 5 AM to 10 AM EDT Tuesday for
     VAZ054.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ532-533-
     540>542.
     Small Craft Advisory until noon EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BJL/CJL
MARINE...BJL/CJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 11, 12:33 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
133 PM EDT Mon Jun 11 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
133 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
133 PM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Locally heavy rain with isolated incidents of flooding are
possible this afternoon and evening, mainly across the Potomac
Highlands of eastern West Virginia into central Virginia.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Rockingham

When
June 11, 2:00 PM EST to 4:00 PM EST
Where
Rockingham County, 0.95 mi SW of Pineville to 0.91 mi SW of Pineville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.341, -78.813

Goods Mill Road flooded and closed near Charlie Town Road.

Flood, Rockingham

When
June 11, 2:00 PM EST to 4:00 PM EST
Where
Rockingham County, 0.58 mi SW of Dayton to 0.57 mi SW of Dayton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.413, -78.936

Flooding on West Mosby Road in the 2900 block near Cooks Creek.

Flood, Rockingham

When
June 11, 2:00 PM EST to 4:00 PM EST
Where
Rockingham County, 1.44 mi WSW of Montezuma to 1.48 mi WSW of Montezuma
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.412, -79.005

Silver Creek Road flooded near Beaver Creek Road.

Flood, Rockingham

When
June 11, 3:31 PM EST to 5:00 PM EST
Where
Rockingham County, 2.77 mi W of Genoa to 2.78 mi NNW of Genoa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.655, -78.971

Genoa Road and Little Dry River Road were both flooded and closed near Fulks Run.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764871, 764872, 764873, 764874.